Title

Prior oral proton-pump inhibitor use is associated with reduced severity of aspirin-related upper gastrointestinal bleeding in older people

Document Type

Journal Article

Publication Title

Internal Medicine Journal

Volume

52

Issue

4

First Page

663

Last Page

666

PubMed ID

35419961

Publisher

Wiley

School

School of Medical and Health Sciences

Comments

Ayonrinde, O. T., Walldorf, N., Chan, N., Foo, N. Y., Kulkarni, T., Olynyk, J. K., & Sanfilippo, F. M. (2022). Prior oral proton‐pump inhibitor use is associated with reduced severity of aspirin‐related upper gastrointestinal bleeding in older people. Internal Medicine Journal, 52(4), 663-666. https://doi.org/10.1111/imj.15732

Abstract

Low-dose aspirin is commonly used for primary or secondary prophylaxis against cardiovascular disease in older people. However, the potential risk of upper gastrointestinal (UGI) ulceration and bleeding associated with low-dose aspirin use is often not appreciated by prescribers and older consumers. Among 133 serial patients with UGI bleeding, aspirin-users aged ≥70 years had a ninefold increased likelihood of overt UGI bleeding compared with non-users, reducing by 90% in regular proton-pump inhibitor users (adjusted odds ratio 0.10). We recommend risk-versus-benefit discussions when recommending aspirin to older people.

DOI

10.1111/imj.15732

Access Rights

subscription content

Share

 
COinS